Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 249, NWS Dodge City, KS

July 17, 2019Finney County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2019, 8:26 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 8:26 PM CDT (01:26 UTC)
Expired
Jul 17, 2019, 9:30 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1541 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS53 KDDC 180126
SVRDDC
KSC055-093-171-180230-
/O.NEW.KDDC.SV.W.0249.190718T0126Z-190718T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
826 PM CDT Wed Jul 17 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Central Kearny County in southwestern Kansas...
  Northwestern Finney County in southwestern Kansas...
  Scott County in west central Kansas...

* Until 930 PM CDT.

* At 825 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles northwest of Modoc to 17 miles south of
  Leoti to near Kendall, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Scott City, Lakin, Holcomb, Deerfield, Friend, Scott State Lake,
  Modoc and Shallow Water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3821 10137 3826 10136 3827 10112 3870 10113
      3870 10070 3836 10076 3799 10096 3788 10154
TIME...MOT...LOC 0125Z 251DEG 21KT 3865 10120 3824 10129 3796 10145 

HAIL...<.75IN
WIND...60MPH
 
$$

GERARD
1 follow-up statement
544 
WWUS53 KDDC 180225
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
925 PM CDT Wed Jul 17 2019

KSC055-093-171-180235-
/O.EXP.KDDC.SV.W.0249.000000T0000Z-190718T0230Z/
Kearny KS-Finney KS-Scott KS-
925 PM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEARNY...NORTHWESTERN
FINNEY AND SCOTT COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.

LAT...LON 3821 10137 3826 10136 3827 10112 3870 10113
      3870 10070 3836 10076 3799 10096 3788 10154
TIME...MOT...LOC 0225Z 270DEG 21KT 3876 10078 3835 10087 3807 10103 

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:57 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 17, 6:57 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
657 PM CDT Wed Jul 17 2019

...updated aviation section...

.SHORT TERM...(This afternoon through Thursday)
Issued at 1253 PM CDT Wed Jul 17 2019

Temperatures warming rapidly through the 90s at midday. Increased
850 mb temperatures and a bit better SWly downslope component to
the strong south winds are working together to push most of us
closer to 100 degrees. If the Dodge City airport reaches 100 this
afternoon, this would be the first time since August 31st.

Confident that scattered convection will develop along a surface
trough by 7 pm, from NW Kansas through SE Colorado. As such,
scattered pops in the grids are highest in the NW zones this
evening. SPC continues with 5% wind probabilities through this
evening, which seems appropriate for any multicell clusters
capable of strong downburst/outflow winds to 60 mph. In a hot
well-mixed boundary layer with inverted-V soundings, and little
effective shear, outflow winds will be the primary risk from any
convection through midnight as some of the rainfall evaporates in
the dry sub-cloud layers. Uncertainty continues in regards to how
far east thunderstorms will advance this evening. Model solutions
are varied, with 12z NAM suggesting storms arriving at Garden
City, Dodge City and Liberal this evening, while many CAMs keep
most of the activity NW of SW KS. Midlevel steering flow is weak,
with 500 mb winds generally 10 mph or less, so whereever the
storms go, they will not go there quickly. Some self-eastward
propogation is possible on storm outflow, but the loss of daytime
heating/instability and warm 700 mb temperatures should squash
any convection certainly by around midnight. South winds will
remain breezy and elevated tonight in response to a low level jet,
and the mixing will ensure most zones hold in the 70s through
Thursday morning, with only a few upper 60s on the higher terrain
in the NW zones.

We lose all support for convection Thursday and Thursday night,
and all grids are dry. The summer dog day doldrums will continue,
with 850 mb temperature/thickness trends supporting another degree
or two of heat Thursday afternoon. Will issue another heat
advisory for the eastern zones, where heat index values of 105-108
degrees are forecasted. It will be hot everywhere, but from Hays
to Pratt to Medicine Lodge is where higher humidity will make the
heat the most stressful/dangerous to those outdoors. Models show a
weakened pressure gradient Thursday compared to Wednesday, with
south winds averaging 15-25 mph eastern zones, and only light
south winds along/west of US 83.

.LONG TERM...(Friday through Wednesday)
Issued at 152 PM CDT Wed Jul 17 2019

...Heat continues Friday and Saturday...
...A break from the heat expected early next week...

The dog day doldrums of summer continue Friday, with no change in
synoptic pattern or airmass. With broad high pressure aloft and
centered to our east, all zones dry with breezy south winds, and
afternoon temperatures of 99-103.

Subtropical upper high will begin a retrogression westward on
Saturday through Saturday night, ending up centered in New Mexico.
This process will likely allow some thunderstorms to at least
approach the northern zones Saturday night, as shown by various
medium range models. Still most locations will remain dry, with
perhaps 1-3 degrees less hot Saturday afternoon.

High pressure aloft retrogrades to near the Four Corners Sunday
through Sunday night, and becomes stronger, which will force a
synoptic pattern change across the plains. 12z ECMWF shows a
respectable cold front boundary (for mid summer standards) sliding
southward through SW KS daylight Sunday. Suspect the advance of
the front will be slower than models depict, as it fights the
prefrontal hot airmass, but certainly by Sunday night/early Monday
the front will have made it through, with a shift to light NE
winds. Models latch onto this focusing boundary for our next
chance of at least scattered thunderstorms, and chance/scattered
category pops are in the grids for all zones Sunday night. This
would be a welcome drink of rain for SW KS, after several more hot
dry afternoons between now and then. The heat will relax on
Sunday as the downslope components are lost, but the real heat
relief will arrive Monday, with 12z MEX keeping most locations in
the lower to mid 80s. 12z ECMWF develops the upper ridge strongly
to 599 dm over the Great Basin late Monday, and the resultant
northerly flow will keep the cooler airmass in place through
Tuesday. 12z ECMWF suggests some showers continuing north of the
stalling frontal boundary Monday, with 12z GFS suggesting free air
conditioning in the 50s Tuesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Jul 17 2019

Isolated thunderstorms will be entering the west central Kansas
counties through 02 UTC. High based thunderstorms would mainly
produce isolated strong to severe wind gusts. The overall minimal
areal coverage will minimize chances that a terminal is impacted,
but GCK and LBL could see a vicinity thunderstorm. This
convective activity will rapidly fade at sunset. No other
meteorological restrictions are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 101  76 101 /  20   0   0   0
GCK  69 103  73 103 /  30   0   0   0
EHA  70 103  71 103 /  30   0   0   0
LBL  73 102  73 102 /  20   0  10  10
HYS  74 103  76 103 /  20   0   0   0
P28  77 101  79 103 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for KSZ030-031-046-065-
066-081-090.

Heat Advisory from 1 PM to 7 PM CDT Thursday for KSZ030-031-046-
065-066-081-090.

&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Russell
Hazardous weather outlook, Jul 17, 2:53 AM CDT, 17 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CDT Wed Jul 17 2019

KSZ030-031-043>046-061>066-074>081-084>090-180900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CDT Wed Jul 17 2019 /153 AM MDT Wed Jul 17 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

There will be a chance for strong to severe thunderstorms after 5
pm west of a Hays to Liberal line. The a main hazards from these
storms will be wind gusts up to 70 mph and hail up to the size of
a penny.

A heat advisory is in effect this afternoon for portions of north
central and south central Kansas. See the latest Urgent weather
message for more information.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

The high temperatures Thursday through Saturday will range from
100 to near 104. The afternoon heat index each day late week will
range from 100 to near 105 degrees.

Fire Risk levels will be on the increase Thursday and Friday west
of highway 83.

Days 2-7 Hazards
----------------
* Thursday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm west of a Liberal to
Hays line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Jul 17, 7:04 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
604 PM MDT Wed Jul 17 2019

KSZ061-180100-
Hamilton KS-
604 PM MDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY UNTIL 700 PM
MDT...

At 603 PM MDT, Doppler radar was tracking a line of strong
thunderstorms along the Colorado state line from north to
southwest of Coolidge, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3826 10204 3826 10156 3785 10156 3779 10204
TIME...MOT...LOC 0003Z 252DEG 18KT 3807 10197

GERARD
Special weather statement, Jul 17, 7:08 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT Wed Jul 17 2019

KSZ062-180100-
Kearny KS-
708 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 800 PM CDT...

At 708 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Lakin, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.

LAT...LON 3827 10134 3826 10111 3823 10110 3821 10111
      3805 10141 3816 10150
TIME...MOT...LOC 0008Z 236DEG 21KT 3815 10138

GERARD
Special weather statement, Jul 17, 8:01 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Wed Jul 17 2019

KSZ043-061-062-180145-
Kearny KS-Hamilton KS-Scott KS-
801 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY AND SOUTHWESTERN SCOTT COUNTIES UNTIL 845 PM CDT/745 PM
MDT/...

At 801 PM CDT/701 PM MDT/, Doppler radar was tracking a strong
thunderstorm 15 miles north of Kendall, moving east at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Hamilton, northern Kearny and southwestern Scott Counties.

LAT...LON 3826 10161 3826 10113 3834 10112 3834 10111
      3803 10111 3801 10158
TIME...MOT...LOC 0101Z 259DEG 25KT 3816 10150

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:04 PM CDTSpecial Weather StatementDDCHamilton56 min
Jul 17, 7:08 PM CDTSpecial Weather StatementDDCKearny52 min
Jul 17, 8:01 PM CDTSpecial Weather StatementDDCKearny44 min
Jul 17, 9:30 PM CDTSpecial Weather StatementDDCFinney, Lane45 min
Jul 17, 10:02 PM CDTSpecial Weather StatementDDCTrego58 min
Jul 17, 10:06 PM CDTSpecial Weather StatementDDCHodgeman, Ness54 min
Jul 17, 10:57 PM CDTSpecial Weather StatementDDCEllis, Hodgeman, Ness63 min
Jul 18, 3:10 AM CDTHeat AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 15 more40 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.